Utah, 2015

Winter Weather in Utah, November 15 to 17, 2015

November 15 to 17, 2015 · NWS GJT · 2 events in 2 counties and zones

A moist Pacific trough produced significant snowfall in the mountains of eastern Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific trough produced significant snowfall in the mountains of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 15, 3:56 PM MST, 5 hours 4 minutes earlier.

Area forecast discussion, Nov 15, 3:56 PM MST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
356 PM MST SUN NOV 15 2015

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 353 PM MST SUN NOV 15 2015

CLEAR SKIES THIS MORNING DID NOT LAST VERY LONG AS HIGH CLOUDS ARE
SPREADING SOUTH TO NORTH THIS AFTERNOON. MUCH OF THE AREA WILL BE
CLOUDY BY THIS EVENING AS THE UPSTREAM STORM TROUGH MOVES INLAND.
STRONG SOUTHWEST FLOW THAT IS SUPPORTED BY A JET ALOFT BRINGS
SHOWERS INTO THE FOUR CORNERS REGION SHORTLY AFTER SUNSET THIS
EVENING. MOIST AND CONDITIONALLY UNSTABLE ENVIRONMENT COVERS
SOUTHWEST COLORADO THROUGH THE OVERNIGHT HOURS...MEANING
SIGNIFICANT PRECIPITATION WITH EMBEDDED THUNDERSTORMS. BETWEEN ONE
HALF TO LOCAL SPOTS OF ONE INCH OF PCPN IS POSSIBLE TONIGHT IN
THE UPSLOPE ASPECTS OF THE SOUTHERN MOUNTAINS. THIS EQUATES TO
SIGNIFICANT SNOWFALL WITH OVERNIGHT AMOUNTS BETWEEN 6 TO 12
INCHES. RAIN/SNOW SPREADS NORTHWARD OVERNIGHT AND REACHES THE I70
CORRIDOR BEFORE DAYBREAK. SOUTH TO SOUTHWEST WINDS WILL
INCREASE OVER THE SOUTHERN MOUNTAINS...ADDING BLOWING SNOW INTO
THE MIX.

MODELS INDICATE THAT THE STORM WILL BE WELL UNDERWAY BY BREAK OF
DAY ON MONDAY WITH PRECIPITATION FILLING IN ACROSS THE CENTRAL
PORTION OF THE AREA...AND SPREADING INTO THE NORTHEAST CORNER BY
MID MORNING. ALSO THE SNOW LEVEL WILL LOWER INTO THE SOUTHERN
VALLEYS EARLY MONDAY DUE TO THE EFFECTS OF MELTING IN A SATURATED
ENVIRONMENT...AND AS THE ASSOCIATED COLD FRONT APPROACHES FROM
THE WEST. THE DYNAMICS...INCLUDING LIFT FROM THE FRONT...WILL TAKE
OVER AS THE MAIN FORCING AS THE UPPER LOW PASSES OVER SE UT/NE AZ
IN THE MORNING THEN OVER SW CO/NW NM DURING THE AFTERNOON. THE
COLDEST AIR ALOFT TRACKS JUST SOUTH OF OUR FORECAST AREA...BUT
PLENTY OF INSTABILITY WILL BE AVAILABLE...ESPECIALLY FOR THE
SOUTHERN HALF. IN ADDITION AS THE FLOW BECOMES MORE WESTERLY
BEHIND THE FRONT DURING THE AFTERNOON...THIS WILL HELP ENHANCE
PRECIPITATION OVER THE NORTHERN PORTION OF THE AREA.

BY THE EVENING THE FLOW BECOMES NORTH-NORTHWEST WITH THE FAVORED
AREA SWITCHING TO THE NORTHWEST SLOPES. THE MAIN IMPACT OF THE
STORM WILL WIND DOWN DURING THE EVENING...BUT THE NORTHERN
MOUNTAINS ARE EXPECTED TO DO WELL THROUGHOUT THE NIGHTTIME PERIOD.
BY EARLY EVENING ANY PRECIPITATION STILL FALLING AS RAIN WILL
SWITCH OVER TO SNOW EVEN IN THE LOWEST VALLEYS AS SHOWERS
DIMINISH FROM THE SOUTHWEST.

HAVE ADDED ADVISORIES FOR MANY ZONES FOR A SOMEWHAT COMPLICATED
WINTER HIGHLIGHTS PACKAGE. SEE HEADLINES LISTED BELOW.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 353 PM MST SUN NOV 15 2015

THE LOW SHIFTS EAST INTO KS/NE ON TUESDAY WITH A NORTH FLOW OVER
OUR FORECAST AREA. LINGERING MOISTURE WILL DIMINISH THROUGH THE
DAY. BUT THE HIGHER TERRAIN...ESPECIALLY THE NORTH-NORTHWEST
FACING SLOPES WILL LIKELY HOLD ON TO SOME SHOWERS THROUGH THE
AFTERNOON.

TUE NIGHT-WED THE FLOW BECOMES NORTHWEST OR EVEN WEST-NORTHWEST
AS THE NEXT SHORTWAVE PASSES OVER THE NORTHERN ROCKIES INTO THE
NORTHERN PLAINS. THIS WAVE WILL ENHANCE THE NORTHWEST OROGRAPHIC
SHOWERS OVER THE NORTHERN COLORADO MOUNTAINS AS ENOUGH LOWER
LEVEL MOISTURE REMAINS TRAPPED AGAINST THE DIVIDE. ACCUMULATIONS
WILL GENERALLY BE ON THE LIGHT SIDE BUT A FEW INCHES WILL BE
POSSIBLE OVER THE HIGHER RIDGES.

WEDNESDAY NIGHT THROUGH SUNDAY...THE CURRENT STORM SYSTEM GETS
ENTRAINED INTO A LARGER DEEP LOW THAT TRACKS EAST ALONG THE CANADIAN
BORDER THROUGH THURSDAY THAT THEN LIFTS INTO THE HUDSON BAY BY
FRIDAY. THIS FORECAST AREA REMAINS IN A PERSISTENT NW FLOW. THERE IS
ALWAYS LESS CERTAINTY WHEN AND WHERE SUCH FAST ZONAL FLOW WILL
BUCKLE...BUT THE FAVORED EC BRINGS THE NEXT DEEPENING AND SPLITTING
PACIFIC TROUGH THROUGH EARLY NEXT WEEK. THE NORTHERN ZONES KEEP SOME
LIGHT POPS THROUGH THE PERIOD...BUT UNDERCUT POPS FOR NEXT WEEKEND.
THE WIDESPREAD WARMER THAN NORMAL TEMPERATURES THROUGH MUCH OF
OCTOBER AND EARLY NOVEMBER SEEM TO BE OVER. BELOW NORMAL
TEMPERATURES THROUGH THURSDAY MODIFY TO NEAR NORMAL FRIDAY AND
BEYOND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 353 PM MST SUN NOV 15 2015

THROUGH 02Z THIS EVENING...WIDESPREAD VFR WITH SOME MECHANICAL
CHOP OVER THE HIGH TERRAIN.

AFTER 02Z...RAPID DETERIORATION WITH LOWERING CIGS AND SHOWERS
DEVELOPING...INITIALLY OVER THE SOUTH BUT SHIFTING NORTHWARD
AFTER 06Z. SNOW WILL BE INCREASING OVER THE SOUTHERN MOUNTAINS AND
SPREADING INTO THE CENTRAL MOUNTAINS...CIGS BECOME IFR OR BELOW
ILS BREAKPOINTS WITH ONSET OF SNOW. SNOW LEVEL WILL BE LOWERING TO
070 MSL BETWEEN 06Z-12Z TONIGHT AND NEAR 050 MSL AFTER 12Z. AREAS
OF LIGHT SNOW WILL DEVELOP OVER NW COLORADO AFTER 12Z.

KDRO/KCEZ VICINITY AND SE UTAH...EMBEDDED TSRA WILL BE POSSIBLE
WITH SHOWERS...PRIMARILY BETWEEN 06Z TONIGHT THROUGH 15Z MONDAY
MORNING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING FROM 8 PM THIS EVENING TO 8 AM MST TUESDAY
     FOR COZ019.

     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 6 PM MST
     MONDAY FOR COZ014.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 8 AM MST TUESDAY
     FOR COZ009-012-018.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM MST
     TUESDAY FOR COZ003-013-017.

     WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM MST MONDAY FOR
     COZ020>022.

     WINTER WEATHER ADVISORY FROM 9 AM MONDAY TO 8 AM MST TUESDAY FOR
     COZ004-010.

     WINTER STORM WARNING FROM 11 PM THIS EVENING TO 6 PM MST MONDAY
     FOR COZ023.

UT...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
     MONDAY NIGHT FOR UTZ023-025.

     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 8 AM MST TUESDAY
     FOR UTZ028.

&&

SHORT TERM...PF/EH
LONG TERM...EH/JOE
AVIATION...NL
Hazardous weather outlook, Nov 15, 3:38 AM MST, 17 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
338 AM MST SUN NOV 15 2015

COZ001>014-017>023-UTZ022>025-027>029-161045-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
338 AM MST SUN NOV 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM WILL SPREAD RAIN AND SNOW ACROSS THE AREA
BEGINNING TONIGHT. THE SOUTHEAST UTAH MOUNTAINS AND THE MOUNTAINS
OF SOUTHWEST AND CENTRAL COLORADO MOUNTAINS AND HIGHER VALLEYS WILL
BE HIT HARDEST AND WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES ARE IN EFFECT. EXPECT STRONG SOUTHWEST WINDS TONIGHT
AS THE COLD FRONT APPROACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER STORM WILL CONTINUE MONDAY AND DECREASE FROM WEST TO
EAST TUESDAY. STRONG SOUTHWEST WINDS WILL SHIFT TO THE NORTHWEST
AND THE FOCUS OF HEAVIER SNOW WILL ALSO SHIFT TO THE MOUNTAINS OF
NORTHERN AND CENTRAL COLORADO.

THERE WILL BE A SLIGHT CHANCE OF SNOW IN THE NORTHERN AND CENTRAL
MOUNTAINS WEDNESDAY THROUGH FRIDAY...THEN AN INCREASING CHANCE
SATURDAY AS ANOTHER STORM APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Tavaputs Plateau

When
November 15, 9:00 PM MST to November 16, 9:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall amounts around 5 inches were measured in this zone. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.

Winter Weather, La Sal & Abajo Mountains

When
November 15, 10:00 PM MST to November 17, 1:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area. Locally higher amounts included 13 inches at the Buckboard Flat SNOTEL site in the Abajo Mountains. Wind gusts of 30 to 50 mph produced areas of blowing and drifting snow, along with localized blizzard conditions.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604023, 604024.